Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 6, 2024, 10:26 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2024, 10:26 PM CDT (03:26 UTC)
- Expired
- May 6, 2024, 11:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Calhoun County, IA, Carroll County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
165
WFUS53 KDMX 070326
TORDMX
IAC025-027-073-187-070415-
/O.NEW.KDMX.TO.W.0031.240507T0326Z-240507T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
1026 PM CDT Mon May 6 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northwestern Greene County in west central Iowa...
Southwestern Webster County in central Iowa...
Calhoun County in west central Iowa...
Eastern Carroll County in west central Iowa...
* Until 1115 PM CDT.
* At 1026 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Glidden, or 6 miles east of Carroll,
moving northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lidderdale, Lanesboro, and Hobbs County Park around 1030 PM CDT.
Lohrville around 1040 PM CDT.
Rinard around 1045 PM CDT.
Somers and Knierim around 1050 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Callender, Hobbs County Park, Moorland, Somers, Twin Lakes, Twin
Lakes State Park, Knierim, Rockwell City Municipal Airport,
Farnhamville, and Ralston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4188 9467 4219 9487 4254 9466 4245 9420
TIME...MOT...LOC 0326Z 207DEG 50KT 4208 9473
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Bury3 follow-up statements
429
WWUS53 KDMX 070344
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Mon May 6 2024
IAC025-027-073-187-070415-
/O.CON.KDMX.TO.W.0031.000000T0000Z-240507T0415Z/
Greene IA-Webster IA-Calhoun IA-Carroll IA-
1044 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN GREENE...SOUTHWESTERN WEBSTER...CALHOUN AND NORTHEASTERN
CARROLL COUNTIES...
At 1043 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lohrville, or 7 miles south of Rockwell City, moving
northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rockwell City, Somers, Knierim, and Rinard around 1050 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Churdan, Callender, Lohrville, Moorland, Rinard, Somers, Twin Lakes,
Twin Lakes State Park, Knierim, and Rockwell City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4203 9454 4230 9480 4254 9466 4245 9420
TIME...MOT...LOC 0343Z 207DEG 50KT 4230 9458
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Bury194
WWUS53 KDMX 070357
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1057 PM CDT Mon May 6 2024
IAC027-070406-
/O.CAN.KDMX.TO.W.0031.000000T0000Z-240507T0415Z/
Carroll IA-
1057 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM CDT for central and
west central Iowa.
LAT...LON 4216 9444 4234 9457 4242 9473 4254 9466
4245 9420
TIME...MOT...LOC 0356Z 207DEG 50KT 4247 9446
$$
IAC025-073-187-070415-
/O.CON.KDMX.TO.W.0031.000000T0000Z-240507T0415Z/
Greene IA-Webster IA-Calhoun IA-
1057 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHERN
GREENE...SOUTHWESTERN WEBSTER AND EASTERN CALHOUN COUNTIES...
At 1056 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Knierim, or 9 miles northeast of Rockwell City,
moving northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Greene, southwestern Webster and eastern Calhoun Counties,
including the following locations... Callender, Moorland, Rinard,
Somers, Twin Lakes, Twin Lakes State Park, Knierim, Rockwell City
Municipal Airport, and Farnhamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4216 9444 4234 9457 4242 9473 4254 9466
4245 9420
TIME...MOT...LOC 0356Z 207DEG 50KT 4247 9446
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Bury266
WWUS53 KDMX 070414
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1114 PM CDT Mon May 6 2024
IAC025-073-187-070423-
/O.EXP.KDMX.TO.W.0031.000000T0000Z-240507T0415Z/
Greene IA-Webster IA-Calhoun IA-
1114 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR NORTHERN GREENE...SOUTHWESTERN WEBSTER AND
EASTERN CALHOUN COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 300 AM CDT for central and
west central Iowa.
LAT...LON 4216 9444 4234 9457 4242 9473 4254 9466
4245 9420
TIME...MOT...LOC 0413Z 207DEG 50KT 4266 9433
$$
BuryWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 6, 6:42 PM CDT, 3 hours 44 minutes earlier. Its key messages:
- Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible.
- Additional storm chances on Wednesday into Wednesday evening.
Area forecast discussion, May 6, 6:42 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 PM CDT Mon May 6 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible. - Additional storm chances on Wednesday into Wednesday evening. && .DISCUSSION... Issued at 235 PM CDT Mon May 6 2024 Upcoming forecast dominated by negatively tilted system lifting through the region which eventually becomes a broad upper low across the northern Plains. Low level southeast flow has intensified today as moisture returns into the state with an extensive cellular cloud field across central and western Iowa. Meanwhile, dry line passing through the Plains is initiating strong to severe convection across Kansas up into South Dakota currently. Models indicate this development continues through the afternoon with a long line of storms approaching western Iowa by 00Z. Main considerations into this evening and overnight is the CAPE which remains in a relatively narrow corridor. As with previous discussion, the best CAPE profile remain in western and southern Iowa into tonight where moisture return is most robust. Eventually, the convection will outrun the best instability with the cold pool likely surging ahead of the main convection leading to a decrease in intensity as it heads east across Iowa. However, prior to that time, the storms will exist in a moderately unstable environments with MUCAPES of 1000-1500 J/KG along with bulk in excess of 45kts into tonight. Effective SRH values also remain greater than 200-300 m2/s2 across the southwest. Damaging wind gusts remain the greatest threat as the line accelerates east into Iowa along with the potential for a few tornadoes in the west and south where line surges are perpendicular to a WSW 0-3KM shear vector. At this time, the line appears to reach our west around 8-9pm and exits the east around 3-4 am. In addition, moisture transport remains rather robust on a strong low level jet with rainfall in the west half of Iowa generally around 1- 1.5" or so. This may lead to new or renewed river flooding. Much of Tuesday appears relatively quiet as subsidence builds in behind the departing line of convection. However, a few showers are possible by the afternoon in northern Iowa where weak forcing exists by afternoon ahead of a weak wave passing through the state. Focus then turns Wednesday into early Thursday as the upper low approaches Iowa with renewed forcing and an increasing threat for showers and a few storms near a weak surface low which passes through northern Iowa. Models output some moderate rainfall across northern Iowa during this time as the system tracks slowly east. Otherwise, cooler air arrives for later in the work week with northerly winds. One final upper system passes northeast of the state late Friday into Saturday helping to reinforce the cooler air into the state early in the weekend although warm advection returns by Sunday. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 639 PM CDT Mon May 6 2024 Overcast skies moving in from the west to sink to MVFR ahead of showers and storms that will impact all terminals through the night. Severe weather possible for especially KDSM and KOTM with gusty winds associated with the line of storms. Have adjusted times of TSRA period to when storms are expected to reach each site. IFR cigs to follow with some showers immediately behind the line, clearing to VFR after 12z. Gusty southeast winds to ease behind the line and become southwesterly. Winds gusts up to 25kts will return after 18z. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Cogil AVIATION...Jimenez
Hazardous weather outlook, May 6, 7:39 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 739 PM CDT Mon May 6 2024 IAZ023-024-033>036-044>049-057>061-070>075-081>086-092>097-080045- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 739 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Tornado Watch is in effect for the area. Please visit the National Weather Service webstie at weather.gov/desmoines for additional information. There is also a slight risk for excessive rainfall, mainly over the western half of Iowa. Heavy rain could lead to new or renewed river flooding in some areas, or ponding of water in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast on Wednesday and Thursday. There may be a low threat of severe weather on Wednesday, but this will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening into tonight, especially across the southwest half of Iowa. IAZ004>007-015>017-025>028-037>039-050-062-080045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Tama- Poweshiek- 739 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A line of thunderstorms will enter western Iowa this evening and move eastward across the state into the early overnight hours. There is a slight to enhanced risk for severe weather over the southwest half of the state, though the highest chances for severe weather are over southwest into southern Iowa. The primary severe weather threat is damaging wind gusts, but a few tornadoes are also possible. There is also a slight risk for excessive rainfall, mainly over the western half of Iowa. Heavy rain could lead to new or renewed river flooding in some areas, or ponding of water in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast on Wednesday and Thursday. There may be a low threat of severe weather on Wednesday, but this will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening into tonight, especially across the southwest half of Iowa.
In the hours before
Local storm report, May 6, 10:00 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1000 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Funnel Cloud 3 NNW Manning 41.95N 95.08W
05/06/2024 Carroll IA Trained Spotter
Trained spotters reported a funnel cloud
southwest of Halbur. Location estimated from
radar.
&&
AJLocal storm report, May 6, 10:05 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1005 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM Tstm Wnd Gst 1 NNW Audubon 41.73N 94.94W
05/06/2024 M61 MPH Audubon IA Public
Personal weather station measured gust.
&&
DodsonLocal storm report, May 6, 10:08 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1008 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM Tstm Wnd Gst 4 N Manning 41.97N 95.05W
05/06/2024 E65 MPH Carroll IA Public
Personal weather station.
&&
DodsonLocal storm report, May 6, 10:22 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1022 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Hail 10 E Audubon 41.73N 94.74W
05/06/2024 M0.88 Inch Audubon IA Emergency Mngr
Emergency manager reported Nickel Sized hail
at the intersection of Highway 44 and Swift
Ave.
&&
AJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Guthrie, Taylor | 48 min |
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 40 min |
| May 6, 9:45 PM CDT | Tornado Warning | DMX | Carroll, Crawford | 45 min |
| May 6, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 51 min |
| May 6, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Humboldt, Pocahontas and 2 more | 61 min |
| May 6, 10:50 PM CDT | Special Weather Statement | DMX | Boone, Dallas, Madison, Union | 40 min |
| May 7, 12:33 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Warren, Wayne | 42 min |
| May 7, 12:47 AM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Warren | 43 min |
| May 7, 1:21 AM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Polk, Warren | 39 min |
| May 7, 1:26 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Jasper, Lucas, Mahaska, Marion and 6 more | 64 min |
| May 7, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Grundy, Jasper, Mahaska, Marshall, Monroe and 3 more | 49 min |
| May 7, 7:37 AM CDT | River Flood Warning | DMX | Polk | 59 hr |
| May 7, 7:37 AM CDT | River Flood Warning | DMX | Polk | 32 hr |
| May 7, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 27 min |
| May 7, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 30 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.